Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 220, NWS Blacksburg, VA

November 9, 2000Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 9, 2000, 8:55 PM EST for Wilkes County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2000, 8:55 PM EST (01:55 UTC)
Expired
Nov 9, 2000, 9:45 PM EST
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 100157
SVRRNK
NCC193-100245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 945 PM EST.

* AT 852 PM EST...RADAR AND SPOTTERS INDICATED A SEVERE THUNDERSTORM
  4 MILES WEST OF BOOMER...MOVING NORTHEAST AT 40 MPH.

TREES HAVE BEEN REPORTED DOWN ON ROADWAYS IN THE BOOMER AREA.

SOME LOCATIONS THREATENED THROUGH 945 PM EST INCLUDE   
  WILKESBORO...
  NORTH WILKESBORO...
  RONDA...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:10 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 9, 3:10 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
310 PM EST THU NOV 9 2000

KFCX WSR-88D THIS AFTERNOON SHOWED A LARGE AREA OF RAIN ACROSS CWA
LIFTING NORTHEAST ARD 35 MPH. THP INDICATED A MAX OF 0.4 INCHES OF
NEEDED RAIN. REGIONAL 88D IMAGE SHOWED A SQUALL LINE TO OUR WEST
ACRS KY/TN. 12Z RUN OF THE MODELS YIELDED FAIRLY SIMILAR SOLUTIONS
FOR FA. THE ETA IS FARTHER NORTH THAN THE AVN/NGM WITH THE 500MB
SYSTEM IN THE NORTHEAST.  THE FASTER ETA IS SUPPORTED BY ITS BETTER
ANALYSIS... HAVING LESS RIDGE BEHIND THE SYSTEM IN THE SRN PLAIN.
OUR CURRENT TIMING OF THE COLD FRONT TONIGHT INTO FRIDAY LOOKS GOOD.
SHEAR PROFILES/UPPER DYNAMICS SUPPORT STRONG TO SEVERE STORMS...BUT
OUR MOIST AIR MASS IS MARGINALLY UNSTABLE. LINE OF THUNDERSTORMS TO
OUR WEST MAY SURVIVE THE TRIP (WEAKENED) INTO OUR WESTERN CWA
TONIGHT. MOST LOCATIONS WILL HAVE RAIN TONIGHT. BEHIND THE COLD
FRONT...EXPT DOWNSLOPING WINDS TO DRY EASTERN SLOPES OF MTNS.
YES...WRAP-AROUND MOISTURE WILL LINGER IN THE WEST. I ADJUSTED HIGH
TEMPS FOR FRI ALITTLE. IMPRESSED BY THE DIFFERENCE SPREAD IN 85H
TEMPS FOR FRIDAY. READINGS AS COLD AS MINUS 1 FOR SE WEST VIRGINIA.
LONGER RANGE MODELS ECMWF...UKMET AND CANADIAN DIVERGE AS WE GO OUT
IN TIME. THUS...DECIDED NOT TO MAKE TOO MANY CHANGES IN EXTENDED.
LIKE THE IDEA OF ANOTHER COLD FRONT EARLY NEXT WEEK. ZONES WILL BE
AVAILABLE BY 340 PM. HAVE A GOOD NIGHT.

FCSTID = 7
PRELIM NUMBERS
ROA   52  64  43  62 /  70  20  10   0
LYH   51  63  40  61 /  70  20  10   0
DAN   53  67  45  65 /  70  20  10   0
BLF   47  50  36  53 / 100  30  10   0
LWB   46  48  34  50 / 100  30  10   0
BCB   46  51  35  55 / 100  20  10   0
TNB   50  55  35  58 / 100  20  10   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Nov 9, 5:41 PM EST, 3 hours 14 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200-

TORNADO WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EST THU NOV 9 2000

A TORNADO WATCH IS IN EFFECT UNTIL 9:00 PM EDT FOR
BLAND...GRAYSON...SMYTH...TAZEWELL AND WYTHE COUNTIES IN VIRGINIA.
AND NICHOLAS RALEIGH AND FAYETTE COUNTIES IN WEST VIRGINIA.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF TORNADOES...IN AND CLOSE TO THE WATCH AREA.
PERSONS INZ THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Special weather statement, Nov 9, 7:00 PM EST, 1 hour 55 minutes before
VAZ007-009-010-012-015-WVZ042-043-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
700 PM EST THU NOV 9 2000

...STRONG LINE OF THUNDERSTORMS MOVING INTO SOUTHWESTERN VIRGINIA
AND SOUTHERN WEST VIRGINIA...

A LINE OF STRONG STORMS...WITH A HISTORY OF PRODUCING DAMAGING WINDS
EARLY IN THE EVENING IN TENNESSEE AND KENTUCKY...WILL MOVE ACROSS
SOUTHWESTERN VIRGINIA TOWARD THE NORTHEAST AT 35 MPH...REACHING
MARION...TAZEWELL...AND WESTERN GRAYSON COUNTY BETWEEN 7:30 AND 800
PM...AND THEN BLUEFIELD... WYTHEVILLE...AND GALAX SOON AFTER 800 PM.
THE LINE WILL LIKELY WEAKEN SOMEWHAT AS IT MOVES THROUGH...HOWEVER
WIND GUSTS BETWEEN 50 AND 60 MPH ARE POSSIBLE ANYWHERE ALONG THIS
LINE...ESPECIALLY BEFORE 800 PM.

BRIEF PERIODS OF VERY HEAVY RAINFALL WILL OCCUR IN ALMOST ALL
LOCATIONS...REDUCING VISIBILITIES TO LESS THAN A HALF A MILE.
TRAVELLERS ALONG INTERSTATE 81 AND ROUTE 460 SHOULD BE PREPARED FOR
WIND DRIVEN RAIN AND DIFFICULT DRIVING CONDITIONS FOR A SHORT PERIOD.

IN ADDITION...A TORNADO WATCH CONTINUES UNTIL 900 PM FOR THESE
LOCATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

SK
Local storm report, Nov 9, 7:55 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    BOOMER                    NC   WIND DAMAGE
11/09/00   WILKES                         LAW ENFORCEMENT
                                          REPORTED TREES
                                          DOWN ON HIGHWAYS
TW
Local storm report, Nov 9, 8:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
935 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    RADFORD                   VA   WIND DAMAGE
11/09/00   MONTGOMERY                     LAW ENFORCEMENT
                                          REPORTED 10 TREES
                                          DOWN BLOCKING LOVELY
                                          MOUNTAIN ROAD.
JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 9:24 PM ESTSevere Thunderstorm WarningRNKStokes21 min
Nov 9, 9:53 PM ESTSevere Thunderstorm WarningRNKSurry37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.